Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 232, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2002, 4:16 PM CDT for Madison County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2002, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 3, 2002, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 032116 SVRJAN MSC089-032200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 500 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CANTON...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL... AFFECT THE GLUCKSTADT AND MADISON AREAS THROUGH 500 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3263 8994 3263 9015 3241 9017 3246 9004
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:46 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 3, 2:46 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 246 PM CDT WED JUL 03 2002 FORECAST PROBLEMS THIS PACKAGE... SHOWER AND THUNDERSTORM CHANCES TEMPERATURES AND PRECIP CHANCES (EXTENDED) FOR THE VERY NEAR-TERM...I AM CONCERNED ABOUT THE COLDER TEMPERATURES PRESENT AT 500 MB EAST OF THE FORECAST AREA. I FEEL THAT SOME OF THIS COLDER MID-TROPOSPHERIC AIR COULD WORK ITS WAY INTO THE FORECAST AREA THIS EVENING AND STEEPEN AREA LAPSE RATES IN ADVANCE OF AN APPROACHING SHORTWAVE. LAPS DATA INDICATES THE HIGHEST CAPE VALUES ACROSS THE WESTERN HALF OF THE AREA. FEEL THAT ANY CONVECTION THAT DEVELOPS OVER (ESPECIALLY NORTHWEST) ALABAMA THIS AFTERNOON COULD MAKE IT INTO OUR AREA TONIGHT. FORCING IN OUR AREA WILL CONTINUE TO BE ENHANCED BY VARIOUS OUTFLOW BOUNDARIES AND THE PERSISTENT (PESKY?) 500-700 MB SHEAR AXIS. ILL PLAN ON USING SCATTERED COVERAGE IN THE FIRST PERIOD...BUT AS USUAL WILL BASE RAIN CHANCES ON ONGOING RADAR TRENDS. IN GENERAL...THIS MORNINGS MODELS ARE IN FAIRLY GOOD AGREEMENT WITH EACH OTHER...WITH ONLY MINOR DIFFERENCES. THE AVN IS SLIGHTLY WEAKER WITH RIDGING IN THE MIDWEST...AND ETA/MESO-ETA CONTINUES WITH A BETTER REPRESENTATION OF THE 500-700 MB SHEAR AXIS. THE GOOD NEWS? THE MID- AND UPPER-LEVEL SHEAR AXIS WILL GRADUALLY WEAKEN FOR THE FOURTH. UNFORTUNATELY...AS THIS OCCURS...A SHORTWAVE...EVIDENT IN WATER VAPOR IMAGERY OVER THE WESTERN CAROLINAS THIS MORNING...WILL MOVE INTO THE FORECAST AREA THURSDAY. WITH A WEAK SURFACE PRESSURE TROUGH IN PLACE (CLOSE TO INTERSTATE 20) AND PRECIPITABLE WATERS REMAINING GREATER THAN 100 PERCENT OF NORMAL...A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED. ILL TENTATIVELY PLAN TO REMOVE ANY AFTERNOON/EVENING WORDING IN THE CURRENT ZONES. FURTHER EAST...SURFACE LOW PRESSURE WILL DEVELOP OVER SOUTHEAST ALABAMA THURSDAY NIGHT THEN BEGIN TO MOVE WEST ACROSS THE NORTHERN GULF. I EXPECT OUR AREA TO BEGIN FEELING THE INFLUENCE OF THIS SYSTEM POSSIBLY AS SOON AS EARLY FRIDAY MORNING AS INCREASING AMOUNTS OF GULF MOISTURE ARE PUMPED INTO THE REGION. KNOWING THIS AND THE CONTINUED INFLUENCE OF THE SHORTWAVE (ESPECIALLY SOUTH)...I WILL CONTINUE SCATTERED-TYPE WORDING FOR FRIDAY AND SATURDAY FOR MOST PLACES. THE MEDIUM-RANGE MODELS ARE FAIRLY CONSISTENT WITH THEIR SOLUTION FROM YESTERDAY...AND ARE IN GOOD AGREEMENT WITH EACH OTHER. IT APPEARS AS IF THE AVN EXTENDED WANTS TO HAVE THE UPPER RIDGE AXIS SLIGHTLY FURTHER WEST THAN YESTERDAY...WHILE THE CANADIAN MAINTAINS STRONGER UPPER RIDGING OVER OUR NECK OF THE WOODS. SURFACE LOW IS MOVING ACROSS THE NORTHERN GULF A LITTLE SLOWER THAN EXPECTED YESTERDAY...SO I DONT KNOW IF WE CAN KEEP A TOTALLY DRY FORECAST FOR THE SUNDAY/MONDAY TIME FRAME. A COLD FRONT IS STILL FORECAST TO APPROACH THE NORTHERN PART OF OUR FORECAST AREA TUESDAY...THEN SLOW DOWN A BIT AS IT WAITS FOR A 500 MB LONGWAVE TROUGH TO APPROACH FOR THE END OF THE WEEK. AT ANY RATE...ILL PLAN ON BUMPING TUESDAY AND WEDNESDAY UP TO CHANCE WORDING WITH THE APPROACH OF THE FRONT. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 72 90 72 93 / 30 50 40 30 MEI 70 90 72 92 / 40 50 40 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Jul 3, 2:35 PM CDT, 1 hour 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 235 PM CDT WED JUL 03 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH WIND GUSTS TO 60 MPH. A VERY MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE LOWER MISSISSIPPI RIVER VALLEY. THIS AIRMASS...COMBINED WITH HEATING WILL CONTRIBUTE TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE WILL HELP TO MAINTAIN ANY ACTIVITY THROUGH MIDNIGHT. THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:06 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 29 min |
| Jul 2, 8:40 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.